HRT: Stopping HRT
- Stopping HRT
When stopping HRT, it is generally recommended that a high estrogen dose preparation (e.g. 2mg tablet oestradiol or 75 or 100mcg patch) should be reduced for 2-3 months before stopping to minimise the chance of estrogen deficiency symptoms returning. If already on a medium or low dose preparation (e.g. 1mg tablet oestradiol or 25 or 50mcg patch) this reduction is unnecessary. On initial cessation of therapy, symptoms may return fairly soon but then resolve. Ideally, staying off treatment for 2-3 months should be considered before deciding whether or not to recommence.
If HRT is stopped without recurrence of systemic symptoms such as flushes, sweats, joint aches and mood changes, some vaginal estrogen may still be required for vaginal and bladder symptoms.
Vaginal estrogen pessary, cream, tablet or ring can be used even when systemic estrogen may not be appropriate and can be continued in a low maintenance dose long term without any known harmful effect.
Page last updated: 6 December 2011